Ha! I’m still trying to figure that one out. It’s like the proverbial white elephant in the room that nobody wants to talk about, except me.
Before chemo, my glucose level was in great control. My a1c tests were at 6.02, 6.05. Now,
because of taking Dexamethasone, it throws my glucose levels completely out of whack. Some of my random numbers hit 17.
I’ve talked to my Drs about it and they all bounce the ball in the other’s court. I’ve decided that this was it. I have 12 cycles of 3 weeks to do. I have 2 done. The chemo meds alternate, so the supporting meds alternate as well. It’s going to be crazy to balance the glucose out but somebody’s going to help me through it, I can tell you that right now.
I wish there was some information out there so I didn’t feel like I’m building this from scratch. Anyone has info?
i was diagnosed with juvenile diabetes at age 14, so 47 years in, it feels like something I’ve dealt with my whole life. My blood sugar levels change with each treatment change. They change when I am not well. They change if I am not maintaining some level of activity.
my oncologist was clear at diagnosis that he treats the cancer, not anything else. I have an internist who I see every six months who looks at my a1c. He’s basically a numbers guy, he writes refills for my diabetic requirements. When I was on dex for a couple of months, dealing with radiation on my sacrum and bowel issues, I talked to him about it and he gave me his email address so I could run questions by him, if needed. As ChristineH stated, steroids send your blood sugar into the stratosphere, but I needed them and you make changes to accomodate that. Several other doctors had backed away from the steroids when I said I was a diabetic. Hands in the air, oh you need to check with your family doctor, internist, anyone but who I was in front of at the time.
I test more frequently when my blood sugar is unstable and react to that by increasing my insulin dosage. I don’t rely on a doctor to tell me what needs to be done.
maintaining a healthy diet, some level of activity, testing blood sugar and increasing or decreasing insulin as required keeps things pretty well controlled.
Elizabeth06, so you got your education from the internist?
I’m type 2, never touched insuline but figure I now need to add it. To be able to deal with the daily adjustments, I need to be taught. I’m thinking the diabetes education team at my hospital. Does that make sense?
when I was diagnosed at 14, I was in the Montreal children’s hospital for fourteen days. I would have a session in the morning with a doctor or intern, learning about diabetes, back then the only test they had was a urine test that told you if you were”spilling “sugar into your urine.then I had a session with a dietician in the afternoon. When I was released from the hospital, the doctor called my house every day for two weeks to talk to me about what my tests were from the day before and what insulin I would take the next day.
There was lots of tracking and reporting back then.
Do you have a doctor that looks after your diabetes? Have you spoken with him/her since starting chemo? There are diabetes education groups and I would take advantage of whatever was available , if this diagnosis was dropped in my lap now. There have been many improvements to care over the years and my internist does recommend and prescribe different things when he feels I would benefit from them.
Hope all goes well
I read that diabetes and cancer are linked...a diet that is optimal for diabetes will be optimal for cancer, also...it's about increasing exercise and decreasing processed and refined food in the diet and increasing fruit and vegetables and trying to eat more whole foods...I have made some big changes in my lifestyle since my cancer diagnosis toward striving to be the best me possible...
ChristineH, there are definite side effects or should we say aftereffects of the cancer treatment...I am counteracting these detrimental effects by eating better and trying to stay more fit with exercise...
ChristineH Elizabeth06 princessmaura
While I did do not have diabetes I do have epilepsy. My epilepsy was more of a problem then my chemo treatments. No one would buy into the fact that there was any connection between my treatments and my head going haywire. You would think if the treatments can cause chemo brain then it wouldn't be much of a leap to say that my seizures could be connected. Since no one thought there was a connection no one would help me.
Thank goodness things are relatively normal again but not to where it was before.
I think more has to be done to coordinate efforts when there are multiple health issues.
Laughter is a lifestyle choice. www.laughterandcancer.com/blog